MAUDE Adverse Event Report: ABBOTT MEDICAL OPTICS SOVEREIGN COMPACT CONSOLE; PHACOFRAGMENTATION UNIT

ABBOTT MEDICAL OPTICS SOVEREIGN COMPACT CONSOLE; PHACOFRAGMENTATION UNIT
Model Number CMPR680300
Medical Device Problem Code Device Contamination with Chemical or Other Material (2944)
Health Effect - Clinical Code Foreign Body Sensation in Eye (1869)
Date of Event 11/26/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).All pertinent information available to abbott medical optics has been submitted.
 
Event or Problem Description
During a cataract extraction procedure, the surgery center reported foreign material on the operative eye.A brief description from the surgery center indicated the surgeon had performed five (5) cataract procedures and it was the fifth (5th) patient that was presented with the foreign material under the slit lamp on a 2 day post op exam.The surgeon indicated there was a large area of glitter was noticed under the microscope in level three (3) phacoemulsification and there was no issue in level one (1) and level two (2).It was noted the size of foreign material was about 0.8-0.9mm under seven (7) time¿s microscope.In addition, the surgery center indicated when the anterior chamber was irrigated, it was noted ¿something glitter which seems as ¿metal debris¿ found in the operative eye and it was suspected if the metal material was from the handpiece.Through follow up, the surgery center suspected that the light-reflecting foreign body was crystal substance, not metal.Water cannon were used to flush the reusable tubing pack.The surgery center indicated perfusate is compound sodium chloride solution.There will be deposit or crystal after long use.There will be residue in tube when saline solution passes through it.After high temperature and pressure disinfection, crystal occurs when water evaporates.There will be residue if flushed by water.Furthermore, the handpiece and tip were examined to detect if there was a breakdown of the accessories.The handpiece and tip were found to have no failure.The material noted on the operative eye was removed by the surgeon.The patient outcome is good and the patient did not have any feeling of foreign body sensation.This report is for the phacofragmentation unit.
 
Additional Manufacturer Narrative
A record review was performed.A product deficiency review was performed and there is no product deficiency identified.Service history, and trending were reviewed.There is not a recognizable adverse trend.The risks and mitigations associated with the complaint issue are identified in existing risk documents and no new risks were identified as part of this investigation.A labeling review was conducted; the operator manual for the system was reviewed and found to include adequate instructions for use, warnings and operational errors.The review of the device history record (dhr) for sovereign compact system showed that there were no issues or non-conformities.Manufacturing has been ruled out as a potential cause for the reported issue.No conclusive evidence identified for reported issue.The system was working within amo specifications.All pertinent information available to abbott medical optics has been submitted.
 
Additional Manufacturer Narrative
Corrected data: in the initial mdr it was reported that the material was removed from the eye, however through follow up it was learned this information was incorrect.The material was in fact not removed, the patient refused to have the foreign material removed due to her age.No issues were reported.All pertinent information available to abbott medical optics has been submitted.

Brand Name
SOVEREIGN COMPACT CONSOLE
Common Device Name
PHACOFRAGMENTATION UNIT
Manufacturer (Section D)
ABBOTT MEDICAL OPTICS
santa ana CA
MDR Report Key6207026
Report Number3006695864-2016-01005
Device Sequence Number10978488
Product Code HQC
UDI-Device Identifier05050474514706
UDI-Public(01)05050474514706
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
K060366
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model NumberCMPR680300
Was Device Available for Evaluation? Yes
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/01/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date12/27/2016
Supplement Report FDA Received Date02/28/2017
04/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HANDPIECE, TIP, REUSABLE TUBING
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR